Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, OH
NWS Wilmington, OH issued this special weather statement at Mar 28, 2021, 12:48 AM EDT for Lewis County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 12:48 AM EDT (04:48 UTC)
- Expired
- Mar 28, 2021, 1:15 AM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
County Lewis County, KY
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WWUS81 KILN 280448
SPSILN
Special Weather Statement
National Weather Service Wilmington OH
1248 AM EDT Sun Mar 28 2021
KYZ100-280515-
Lewis KY-
1248 AM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 115
AM EDT...
At 1248 AM EDT, radar indicated a strong thunderstorm over Plummers
Landing, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
One half inch diameter hail...
Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Garrison, Petersville,
Stricklett, Glen Springs, Harris, Rexton, Kinniconick and Tannery.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3840 8341 3838 8345 3840 8348 3841 8351
3841 8353 3842 8353 3843 8358 3846 8358
3865 8334 3860 8330 3863 8325 3862 8321
3862 8315 3855 8310 3854 8314 3849 8319
3847 8319 3843 8324 3841 8324 3834 8336
TIME...MOT...LOC 0448Z 230DEG 47KT 3834 8358
$$
HatzosWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Mar 27, 8:36 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Mar 27, 8:36 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 836 PM EDT Sat Mar 27 2021 .SYNOPSIS... Showers and thunderstorms will be possible tonight into Sunday morning as a cold front moves through the Ohio Valley. High pressure and a drier and cooler airmass will then build into the region Sunday night into Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 8PM, skies remain almost completely clear over the ILN forecast area. The 00Z KILN sounding is rather dry, with a precipitable water value of 0.61 inches, though some rather steep lapse rates in the mid levels. Surface dewpoints across the forecast area range from the mid 40s in the northern half to the mid 50s in the far southwest corner. This is a sign of change to come, as the very dry conditions across most of the region will quickly be replaced by wetter conditions in the next few hours. As of now, the ILN CWA is in between two areas of convection. The first is associated with a cold front moving east across Missouri and Illinois, and the second (which is more widespread) is ahead of a strong surge in low-level moisture across Arkansas and Tennessee. Neither of these areas of storms are likely to directly impact the region overnight. Instead, it is another area of storm development that is expected to occur. This one will be at the leading edge of some very strong 850mb theta-e advection heading into the southwestern part of the forecast area -- the Cincinnati area and vicinity. This storm development is expected to be robust and quick. At 03Z, the entire ILN CWA may still be dry. At 06Z, the ILN CWA will likely be mostly covered by a large swath of convection. Additional storm development will then remain possible over the next few hours as the surge in theta-e moves east, before the cold frontal passage brings an end to all but some light showers in the 09Z-15Z time frame. The severe threat tonight appears to be very marginal, but there are a few factors worth mentioning. Forcing from the low-level jet is expected to be fairly robust, as evidenced by the rapid expected thunderstorm development. Also aiding in storm initiation will be the fact that the storms will be developing in a region of favorable mid-level lapse rates -- likely greater than 7 C/km, as sampled by the ILN sounding and indicated by SPC mesoanalysis. There is also relatively favorable 0-6km bulk shear -- perhaps as much as 50-60 knots. In theory, a discrete cell developing in this sort of environment could be a threat for large hail, albeit as elevated (rather than surface based) convection. In reality, it is possible that any discrete cells will quickly grow upscale into a disorganized complex of convection, with lapse rates quickly becoming much less favorable. Thus, any severe threat appears to be limited to hail in the first hour or two of storm development. At no point in the event does it appear the the boundary layer will become even conditionally unstable enough to support a threat of severe wind, with all instability remaining elevated and rooted in the 900mb-850mb layer. The flooding threat tonight also appears marginal, with relatively dry antecedent conditions, and no expectation of widespread rainfall that will be particularly heavy or sustained. What several model runs today have shown is that there may be a WSW-to-ENE swath across the ILN forecast area that does experience multiple rounds of storms, which could allow for rainfall amounts of up to two inches. Overall precipitable water amounts of 1.25 to 1.50 inches would support at least some risk of heavy rainfall, so if this potential area of training convection does set up, some minor flooding could become a concern. Few changes were made to the T/Td forecast overnight, and mainly just to adjust for current trends. Temperatures may drop via standard diurnal cooling through about 02Z, before advection takes over and keeps temperatures warmer through the rest of the overnight -- at least until the cold front arrives. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Showers will likely be lingering across our east Sunday morning but should taper off fairly quickly as the cold front pushes off to our east. In the wake of the front, good low level CAA will shift southeast across our area from mid morning into the afternoon. This will help keep skies mainly cloudy and lead to an early high, with temperatures dropping off or becoming steady through the afternoon. Readings by mid afternoon will be in the mid 40s to lower 50s. In the CAA pattern, west to northwest surface winds will also increase during the day with wind gusts in the 30 to 35 mph range possible. Surface high pressure will build east into the region Sunday evening/night, leading to decreasing clouds and winds. && .LONG TERM /MONDAY THROUGH SATURDAY/... Temperatures are near or slightly above normal to start the extended period as surface high pressure noses in from the south. Abundant sunshine and light southwesterly flow helps temperatures to quickly rise into the 50s and lower 60s by Monday afternoon. Even as the high pressure shifts to the east on Tuesday and cloud cover increases, a warmer day in the upper 60s to lower 70s is expected area wide. The heat is facilitated by increasing southwesterly surface flow ahead of an approaching cold front. Warmest temperatures should be across the eastern half of the forecast area as clouds will be late to arrive, allowing more time for heating. Decided to increase the temperatures by a few degrees from the deterministic blend given the favorable warming conditions. Mid 70s cannot be ruled out across the southeast. Precipitation chances increase Tuesday night into Wednesday as a shortwave embedded within the 500 mb flow, initiates a new surface low in the Mississippi Valley. As the surface low moves northward, showers move northward toward the Ohio River late Tuesday night into Wednesday morning. In combination with the surface low, moisture depth improves along the front, resulting in anafront precipitation as the front moves through Tuesday night. Rain chances remain through the day on Wednesday. As the deeper moisture begins to move off to the east, thermal profiles cool. This may support a change over to snow with any precipitation lingering behind the front, but it will greatly depend on how quickly the moisture clears to the east. One factor which may delay the exit of deeper moisture is the timing of another vort-max rotating around the primary trough axis. Most recent (12Z) ECMWF attempts to rotate the vort-max around the trough axis, resulting in stronger and further west low. Ultimately, this would delay the exit of precipitation Wednesday night, increasing the potential for rain-snow mix/snow transition. 12Z ensemble from the ECMWF does support this scenario so will hold on to the low PoPs Wednesday night for this forecast package. The deepening trough over southeast Canada and a amplifying ridge over the northern Plains supports cold and dry northwesterly flow over the region. Below normal temperatures first arrive Wednesday night with temperatures in the mid 20s forecast by Thursday morning. With elevated winds around 10 mph behind the front, apparent temperatures in the teens are possible (not an April fools' joke). Conditions remain chilly into the afternoon with temperatures struggling to climb into the 40s by late afternoon. While winds do decrease into Friday morning, another cold night in the mid 20s is forecast. With a mostly clear skies and lighter winds, local temperatures may drop into the upper teens. High pressure shifts east during the afternoon on Friday with some moderation in temperatures forecast for Friday; however, the temperatures are still below normal. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR conditions will continue for another few hours, but these conditions will rapidly change in the 04Z-06Z time frame as thunderstorms develop. These storms are expected to impact all TAF sites. The most likely timing has been included in the TAFs with a TEMPO TSRA group. It is possible that some thunderstorms may persist at times for a few hours even beyond that. Ceilings will drop to MVFR levels, and some IFR ceilings are also expected at times. Visibilities may remain VFR outside of rain, but should be MVFR to even IFR where rain or storms are occurring. Winds will remain generally out of the S to SSW overnight, outside of any brief changes in direction due to storms. Winds will shift to the WNW behind a cold front early on Sunday morning. After precipitation moves out of the area during the morning, MVFR ceilings will persist through much of the day. The bigger issue will be the wind -- with WNW winds gusting to 30 knots expected at all TAF sites. MVFR ceilings should break to VFR at some point during the afternoon. OUTLOOK...MVFR conditions are possible Tuesday night into Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...Hatzos SHORT TERM...JGL LONG TERM...McGinnis AVIATION...Hatzos
Hazardous weather outlook, Mar 27, 3:36 PM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 336 PM EDT Sat Mar 27 2021 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-281945- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 336 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ073>075-080-KYZ089>100-OHZ077>079-081-281945- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Adams- 336 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected tonight. An isolated strong to severe storm may be possible, with damaging winds and large hail being the primary severe weather threats. In addition, some storms may produce heavy rain which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ066-OHZ063>065-070>074-080-082-088-281945- Franklin IN-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross- Hocking-Highland-Pike-Scioto- 336 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for Southeast Indiana, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected tonight. Some storms may produce heavy rain which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 12:46 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1246 AM EDT Sun Mar 28 2021
INZ074-075-080-KYZ091-280515-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-
1246 AM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN DEARBORN...
NORTH CENTRAL SWITZERLAND AND NORTHERN BOONE COUNTIES UNTIL 115 AM
EDT...
At 1246 AM EDT, radar indicated a strong thunderstorm 9 miles south
of Dillsboro, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
One half inch diameter hail...
Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Aurora, Rising Sun, Oakbrook,
Burlington, Shawnee, Wilmington, French, Addyston, Hartford, North
Bend, Fairview, Aberdeen, Idlewild, Waterloo, Petersburg, Rabbit Hash
and Constance.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3894 8511 3908 8495 3910 8484 3911 8482
3911 8479 3915 8475 3914 8472 3910 8468
3909 8465 3907 8462 3903 8462 3884 8499
3884 8510 3890 8512
TIME...MOT...LOC 0446Z 230DEG 48KT 3889 8504
HatzosSpecial weather statement, Mar 28, 12:48 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1248 AM EDT Sun Mar 28 2021
KYZ100-280515-
Lewis KY-
1248 AM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 115
AM EDT...
At 1248 AM EDT, radar indicated a strong thunderstorm over Plummers
Landing, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
One half inch diameter hail...
Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Garrison, Petersville,
Stricklett, Glen Springs, Harris, Rexton, Kinniconick and Tannery.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3840 8341 3838 8345 3840 8348 3841 8351
3841 8353 3842 8353 3843 8358 3846 8358
3865 8334 3860 8330 3863 8325 3862 8321
3862 8315 3855 8310 3854 8314 3849 8319
3847 8319 3843 8324 3841 8324 3834 8336
TIME...MOT...LOC 0448Z 230DEG 47KT 3834 8358
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:06 AM EDT | Special Weather Statement | ILN | Hamilton | 24 min |
| Mar 28, 1:28 AM EDT | Special Weather Statement | ILN | Warren | 32 min |
| Mar 28, 1:12 AM EDT | Special Weather Statement | ILN | Lewis | 33 min |
| Mar 28, 12:46 AM EDT | Special Weather Statement | ILN | Ohio | 29 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.